• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

I don't feel like i can do this anymore

Messages
59
I wrote here recently about severe pressure in the head after going on minocycline. I spoke to my doctor who said he thought it may be a herx and we tried multiple things (ibuprofen, benadryl with no relief). I have been to the ER twice now with no relief.

A ct scan was done which was normal, all medication i am given for headaches doesn't work....and the head pressure continues. I heard about possible intracranial hypertension and went to an opthalmologist. They did extensive eye testing which was all fine. They said that usually with the hypertension the optic nerves swell, but mine are fine.

However, i find it a hell of a coincidence that minocycline can cause this and it started after i started this medication. The opthalmologist recommended i go to a neurologist who i saw today. She said the same thing...that optic nerve swelling usually happens and so she wants to do an MRI and sent me away with yet more pills that do not relieve the pressure. I seriously feel at the end of my rope with this.

I currently live with my parents as my husband and i separated. I have insurance through our marriage until we divorce, but no income currently. I feel constantly spaced out as it is (this has always been one of the worst symptoms of mine). I felt like i could handle a part time job before this head pressure started, but it is so debilitating that i can barely function and i am in pain and i feel like no one listens to me.

It has been a week now since i stopped the medication and i have not had any relief. I also have no emotional support from my family. They get annoyed at me for not having a job and i don't think they truly understand this disease. I just don't know what to do next. I just want all the suffering to stop and i feel too far gone to ever feel better. I know many people probably won't be able to offer much help, but i just needed to vent
 

Daffodil

Senior Member
Messages
5,873
@skyfall ..feeling a lot worse in the head is not uncommon after starting minocycline. i have to assume it is part of a herxheimer reaction. it happened to me too and is happening right now.

you mention that you cannot work....can you get disability? i am on it and now, my mom and i do not argue over money. it is much easier on both of us, as much as i hate being on it.
 

ahmo

Senior Member
Messages
4,805
Location
Northcoast NSW, Australia
If it is a herx reaction, you might consider something to support liver, detox. I rely on coffee enemas, there's a link to a blog in my signature. Certainly not everyone's choice. But it seems the drug can be creating headaches irrespective of liver. hope you have relief soon.:bouquet:
 

Gingergrrl

Senior Member
Messages
16,171
@skyfall I do not know your history other than this one thread but it sounds like head pressure can be a side effect of your antibiotic that doctors may not know about.

I had a horrific life changing experience with an antibiotic (different one) in 2010 and neuros at that time knew nothing about it. Please do not give up hope and I believe your head pressure will subside.

I also had horrible head pressure and headaches from IV saline disaster last year but it finally went away completely.

Please keep us posted and do not lose hope. I wish I could take my own advice right now which is the hardest thing to do!

ETA: just re-read your post and wanted to add that I am so sorry about the loss of your marriage on top of everything else you are dealing with.
 

msf

Senior Member
Messages
3,650
It's not a herx, its a side effect. If you have stopped taking it, it should go away at some point.
 

adreno

PR activist
Messages
4,841
I got intracranial hypertension from doxycycline. The doctors dismissed my complaints.

It takes an average of 4 weeks after stopping the meds, for it to pass. In some cases it seems to become permanent.

What works for this is piracetam. It is used in China for this purpose. I had instant relief from piracetam and have been taking it ever since; over a month now.
 

Daffodil

Senior Member
Messages
5,873
geez sounds like it could be something a little more serious than a herx.....you should ask a doctor about this. if it is a potentially harmful side effect, perhaps you could take doxycycline or lymecycline instead?
 

leela

Senior Member
Messages
3,290
i would suggest milk thistle/dandelion/bupleurum to support the liver, and molybdenum in case there is acetaldehyde buildup in the brain from die-off. Molyb has been an amazing help to me in this regard and it's cheap. also Tri-salts to bring down systemic acidity.
 

msf

Senior Member
Messages
3,650
I think SOC has already warned about the dangers of attributing all the effects of a drug to a herx, and this is a prime example. This symptom is not a herx, it is a known side effect of the drug, and it can lead to vision problems if ignored.
It is observed in patients who are being treated for acne, so it obviously has nothing to do with a herx.
 
Messages
59
I got intracranial hypertension from doxycycline. The doctors dismissed my complaints.

It takes an average of 4 weeks after stopping the meds, for it to pass. In some cases it seems to become permanent.

What works for this is piracetam. It is used in China for this purpose. I had instant relief from piracetam and have been taking it ever since; over a month now.

It is interesting you say this because this is the exact same thing with me. Because my optic nerves aren't swollen which apparently can happen with it when it has been going on a lot longer, then they won't go further and do further testing. What happened in the end with you? Did it get worse or did a doctor finally listen? I know the only way to relieve the pressure is a spinal tap which does scare me, especially if that isn't the issue. I also heard if left it can cause permanent blindness. I don't know what to do really.
 
Messages
59
I think SOC has already warned about the dangers of attributing all the effects of a drug to a herx, and this is a prime example. This symptom is not a herx, it is a known side effect of the drug, and it can lead to vision problems if ignored.
It is observed in patients who are being treated for acne, so it obviously has nothing to do with a herx.

I think you are right. I have tried everything possible that helps to relieve a herx and nothing works. Not sure a herx would continue for a week after stopping the drug either. The problem is no doctor will do anything due to the optic nerves not being swollen.
 

adreno

PR activist
Messages
4,841
What happened in the end with you? Did it get worse or did a doctor finally listen? I know the only way to relieve the pressure is a spinal tap which does scare me, especially if that isn't the issue. I also heard if left it can cause permanent blindness. I don't know what to do really.
As I already said, piracetam took care of the problem.
 

adreno

PR activist
Messages
4,841
Another thing I noticed, is that nitric oxide worsens intracranial hypertension. This is also described in the literature. Therefore, you might want to avoid any drugs or supplements that increase NO. Scavengers of NO, such as hydroxocobalamin helps with the pressure.

There must be some mechanism that predisposes us to IH, since not everyone gets it. Perhaps this is NO. Pall has described this problem in ME. Dysautonomia also seems tied to this. I have OI, so there is definitely something wrong with blood flow regulation.
 

Vojta

Senior Member
Messages
167
Location
Czech Republic
I think I'm experiencing similar symptoms as you @skyfall after 1 week of minocycline 2x100mg. I also take azitromycine and plaquenil but I have been taking them for 3 months and I didn't have this before.

Do you still suffer from this? Or did you find any relief?

I was on mino 1x100mg before and I didn't have this. Tetracycline and doxycyline don't do this to me. I feel completely outspaced, my tinnitus is extremely worse and I feel like something squezing my brain. I have only mild headache occasionally though. My cognitive functions are pretty much gone too.

I decreased my dose to 1x50mg this morning and I will try contact my doc about this. I thought it could be toxicity which I get with azithromycine but NAC and gluthathion doesn't help with this.